Originally Posted by catra121
Not so good...sad to say. The solution from the pharmacy was to NOT fill the Tramadol so I am off that now. And the cymbalta does NOT seem to agree with me AT ALL. I started taking it last Friday and 30-45 minutes after I take it I get violently sick. I was already having problems with vomitting but this hits me SO much worse and it is like clockwork. I have tried taking it with food, without food, with my other meds, seperately from the other meds...nothing seems to change the fact that I get violently ill. Today I actually started choking (lasted about 30 seconds) while I was sick so now I am actually scared. On top of which the pain is significantly worse than it was before...though not sure if that's because the meds don't work or because I can't keep them down. Either way...if it's the cymbalta making me sick then it doesn't matter.
Oh well...trial and error continues...
Hello again. Sorry to hear what you are going through. You say the "trial and error continues." Forgive me, but that seems about right.
In essence, I think you're being treated for fibromyalgia or a peripheral neuropathy, but not CRPS, whether you've been let in on this bit of information or not. If I may, the proper name for Cymbalta is Duloxetine. And if you run a PubMed search for "Tramadol Duloxetine," you'll get 34 hits, almost all of them dealing with fibromyalgia or peripheral neuropathies. And of the 34 articles, only four are freely available through "PubMed Central," and then only three are in English:
Fibromyalgia: presentation and management with a focus on pharmacological treatment, Sumpton JE, Moulin DE, Pain Res Manag. 2008 Nov-Dec; 13(6):477-83, ONLINE TEXT @ http://www.ncbi.nlm.nih.gov/pmc/arti...f/prm13477.pdf
Management of fibromyalgia syndrome--an interdisciplinary evidence-based guideline [Behandlung des Fibromyalgiesyndroms – eine interdisziplinäre S3-Leitlinie], Häuser W, Arnold B, Eich W, et al, Ger Med Sci. 2008 Dec 9; 6: Doc 14, ONLINE TEXT @ http://www.ncbi.nlm.nih.gov/pmc/arti.../GMS-06-14.pdf
Effects of treatments for symptoms of painful diabetic neuropathy: systematic review, Wong MC, Chung JW, Wong TK, BMJ 2007 Jul 14; 335(7610): 87, Epub 2007 Jun 11, ONLINE TEXT @ http://www.ncbi.nlm.nih.gov/pmc/arti...s-00087-el.pdf
And what do each of them suggest by way of pharmacological therapies? With minor variations it's (1) Duloxetine (Cymbalta) ("FDA-approved indication for fibromyalgia"), (2) Tramadol and (3) Gabapentin (Neurontin) or Pregabalin (Lyrica). Sound familiar?
What sticks out here is the universality of Tramadol, whereas RSD/CRPS patients are treated with a host of opioids, most of us blowing through Ultram (Tramadol) in a few weeks on our way to much harder sauces. And the funny thing is that Tramadol has a particularly bad rap with nausea. By way of example, if you compare the FDA approved Prescribing Information sheets for oxycodone and Ultram, you'll see that oxycodone is associated with nausea in less than 3% of those participating in trials, while nausea with is dose-dependent with Tramadol, ranging from 15.1 to 26.2%!!!
In fact, there's a whole sub-industry devoted to combining Tramadol with Acetaminophen (Tylenol or Paracetamol in the U.K) just to cut down on the side-effects of Tramadol, primarily nausea. See, e.g., Tramadol/paracetamol combination tablet for postoperative pain following ambulatory hand surgery: a double-blind, double-dummy, randomized, parallel-group trial, Rawal N, Macquaire V, Catalá E et al, J Pain Res. 2011 Apr 8; 4:103-10, ONLINE TEXT @ http://www.ncbi.nlm.nih.gov/pubmed/21559356
Adverse events (mainly nausea, dizziness, somnolence, vomiting, and increased sweating) occurred less frequently in patients under combination treatment (P = 0.004).
So if your doctors aren't going to give you oxycodone, why not cut the Tramadol with a little of your old friend, Tylenol? [In the U.S., the product is marketed under the trade-name Ultracet.] I would submit it's because they are slavishly adhering to the Groupthink on treating fibromyalgia and/or peripheral neuropathies. To the letter, thank you.
So, unless you have already done so, can't you please
just get an ASAP consultation with Timothy Lubinow, MD at Rush, just in the name of a second opinion on CRPS? I'm on bended knee on this one, where all of the evidence suggests that no one's changes of going into permanent remission on ketamine improve over time, to put it mildly, but I think we've been over that ground before.